Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


come off meds?
Apr 19, 2007

I have been on meds now for around 4 months. Before I began meds my CD4 was around the 300 mark and VL has been around 56000. my first CD4 results after 1 month was 370. The next results after 3 months was 450.

I am looking at going off meds if my CD4 count gets to be over 500. Is this ok? What are your thoughts on this. I just believe that giving my body a break from the toxicity of the meds will do it more good than harm.

Thanks in advance.

Response from Dr. Young

Thanks for your post.

Many of us in the HIV treatment community also believed that when CD4 counts recovered, the risk of treatment toxicity outweighed the benefit of staying on medications.

To my surprise and others, several large, international studies (including the US-based "SMART" study) showed the contrary. Patients who stopped treatment (compared to continued) were at significantly greater risk of having HIV complications- some serious- including infections and cancer.

For this reason, if you're taking a regimen already that is working well and not causing significant side effects, I'd stay on-- at least until controlled clinical trials give us better guideance about how to best and safely stop.

Hope this helps. BY



Previous
Hepatitis C
Next
Protease Inhibitors

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement